Indiana, 2026

Flood and Hail in Indiana, March 3, 2026

March 3, 2026 · NWS IND · 2 events in 2 counties and zones

On the evening of March 3, 2026, central Indiana experienced a wave of isolated severe weather fueled by record-breaking warmth and high humidity. The most significant severe report occurred in Hendricks County, where intense storms dropped 1 inch hail that was thick enough to completely cover road surfaces in areas like Avon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

On the evening of March 3, 2026, central Indiana experienced a wave of isolated severe weather fueled by record-breaking warmth and high humidity. The most significant severe report occurred in Hendricks County, where intense storms dropped 1 inch hail that was thick enough to completely cover road surfaces in areas like Avon. While the storms were scattered, they packed enough punch to create hazardous driving conditions and frequent cloud-to-ground lightning across the Interstate 74 corridor.

In addition to the hail, heavy rainfall led to localized flash flooding that caused significant disruptions in the southern suburbs. Near New Whiteland, rapid water accumulation forced the closure of several roads and led to a dangerous situation where a vehicle became stranded in floodwaters. This evening of activity was a precursor to a larger regional flooding event, as the 2 to 4 inches of rain saturated the ground and caused several local rivers to rise rapidly toward flood stage over the following 24 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 3, 7:22 PM EST, 16 minutes earlier. Its key messages:

  • Flood Watch in effect from 7PM this evening through 10AM EST Wednesday for the southern two-thirds of the forecast area
  • Widespread rain accumulations between 1-3 inches expected through Wednesday morning with locally higher amounts
  • Much warmer late week into the weekend with near record warmth Friday
  • Daily rain chances with additional threats for rain and thunderstorms this weekend into next week will increase the risk for flooding across central Indiana
Area forecast discussion, Mar 3, 7:22 PM EST, 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
722 PM EST Tue Mar 3 2026

.KEY MESSAGES...

- Flood Watch in effect from 7PM this evening through 10AM EST
  Wednesday for the southern two-thirds of the forecast area

- Widespread rain accumulations between 1-3 inches expected through
  Wednesday morning with locally higher amounts

- Much warmer late week into the weekend with near record warmth
  Friday

- Daily rain chances with additional threats for rain and
  thunderstorms this weekend into next week will increase the risk
  for flooding across central Indiana

&&

.MESOSCALE UPDATE...
Issued at 722 PM EST Tue Mar 3 2026

Heavier convective cores may produce 1-2 inches per hour rates, and
where they train there will be some flooding threat, especially in
urban areas. The tendency should be for weak instability axis to
shift slightly south, thus the convection over east-central Illinois
may tend to propagate a little more southeastward than the first
round. We will need to watch this trend as there could be a corridor
somewhere near but likely just south of I-70 where the heaviest
rainfall amounts through repeated training of convective elements
occur through the evening. This is based on hi-res/CAM model
consensus and observation trends. We should be able to add more
precision and adjust as needed based on observational trends.

&&

.SHORT TERM (This evening through Wednesday)...
Issued at 250 PM EST Tue Mar 3 2026

Current KIND radar imagery depicts rain ongoing over portions of
central Indiana. This is associated with a frontal boundary which
has stalled across the area. Aloft, a shortwave trough centered near
the Rockies continues to advect positive vorticity towards Indiana
promoting large scale ascent. Favorable forcing from these features
combined with Pacific and Gulf moisture advection within
southwesterly mean atmospheric flow will continue to support
widespread rainfall.

Heavy rainfall is possible at times given the anomalous moisture in
place and the potential for training storms along the west to east
oriented boundary. Some high-resolution guidance also suggest warm
air advection could lead to weak elevated instability. This would
support the potential for embedded convective elements and more
efficient rainfall rates. Widespread rainfall amounts of 1 to 3
inches are expected with the potential for locally higher amounts.
Most guidance including the HREF focuses the heaviest amounts from
near Sullivan to Parke county and points east-southeastward.

A Flood Watch is in effect from 7PM this evening through 10AM EST
Wednesday over roughly the southern two-thirds of the forecast area.
Precipitation falling over a 12 hour duration and the ongoing
drought in some areas may limit the flash flood threat. However,
expected QPF amounts with high-res guidance suggesting the potential
for locally higher amounts could still lead to flooding, especially
along smaller creeks and streams.

Most high-resolution guidance suggest that convection shunts the
stalled boundary further south Wednesday morning. If this occurs, a
lull in precipitation or more limited coverage of rain would be
expected during the day. There is some slight uncertainty in areas,
but rain chances were lowered significantly from mid-morning to the
early afternoon hours on Wednesday given trends. Additional
refinements may be needed in future updates.

Rain chances quickly increase again late Wednesday ahead of another
system lifting into the region. The aforementioned surface boundary
will lift back north as a warm front aiding in low-level theta-e
advection. Expect widespread showers and isolated to scattered
storms late in the day. Diurnal temperatures swings will be limited
by rain and clouds. Look for lows tonight to range from near 40F to
50F while highs Wednesday range from the mid 50s to mid 60s.

&&

.LONG TERM (Wednesday night through Tuesday)...
Issued at 250 PM EST Tue Mar 3 2026

Wednesday Night through Saturday...

Periods of rain from time to time will be expected from Wednesday
Night through Sunday. Models show a continued, persistent warm front
lingering across Central Indiana through Friday. An upper level
weather disturbance looks arrive and pass on Wednesday Night into
Thursday, providing forcing. A warm and moist air mass will be in
place, with forecast soundings showing saturation within the lower
levels and pwats over 1 inch. Thus confidence remains high for rain
showers. Moist ground and continued periodic rainfall may lead to
possible lowland flooding.

On Friday, morning rain still looks possible as the warm front
surges northward toward the Great Lakes. This will place Central
Indiana within the warm sector for what should be a very warm early
March day within the warm sector. A dry and warm Friday afternoon is
possible. More Rain chances will return on Saturday as a cold front
approaches and crosses the state. Precise timing, morning or
afternoon, of the cold front is a bit uncertain at this moment.
Thunder will be possible within the warm sector ahead of the cold
front.

Sunday and Monday...

Dry weather is still expected during this time with mild
temperatures. Surface high pressure will be moving across the region
with zonal flow in place aloft allowing no arctic air intrusions.

Tuesday...

Troughing aloft in the western CONUS will lead to SW flow aloft.
This will lead to another mild day on Tuesday amid southerly surface
flow within the warm sector. At the moment, some instability and
sufficient moist appears available that an afternoon thunderstorm
cannot be ruled out.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 637 PM EST Tue Mar 3 2026

Impacts:

- IFR or worse conditions in low ceilings and BR/fog

- Brief improvements to MVFR conditions possible at times

Discussion:

Classic warm advection pattern will persist through much of the TAF
period bringing low stratus and BR/fog. Dense fog is unlikely in
this pattern. Brief periods of improvement or worsening may occur
but the in general this is a steady-state pattern with little
variability. Waves of rain can be expected. There is just enough
instability for a few weaker thunderstorms with lightning as the
main hazard.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for INZ044>049-051>057-
060>065-067>072.

&&

MESOSCALE...BRB
SHORT TERM...Melo
LONG TERM...Puma
AVIATION...BRB
Hazardous weather outlook, Mar 3, 3:47 PM EST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
347 PM EST Tue Mar 3 2026

INZ021-028>031-035>043-042100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-
347 PM EST Tue Mar 3 2026

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

A few thunderstorms will be possible late today into tonight. Severe
storms are not expected, though heavy rainfall and localized flooding
will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Daily rain chances with moderate to heavy rainfall at times will
lead to increasing chances of waterway flooding by late week.
Details on the locations and timing of heaviest rainfall remain
uncertain at this time.

There is also a chance for thunderstorms at times through Saturday.
A few strong storms are possible Wednesday along and south of
Interstate 70, with additional strong thunderstorms possible late
Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but spotters are encouraged to
report rainfall amounts.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ044>049-051>057-060>065-067>072-042100-
Parke-Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
347 PM EST Tue Mar 3 2026

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

A few thunderstorms will be possible late today into tonight. Severe
storms are not expected, though heavy rainfall and localized flooding
will be possible.

A Flood Watch is in effect from 7PM this evening through 10AM EST
Wednesday as excessive rainfall may lead to flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Daily rain chances with moderate to heavy rainfall at times will
lead to increasing chances of waterway flooding by late week. Details on
the locations and timing of heaviest rainfall remain uncertain at
this time.

There is also a chance for thunderstorms at times through Saturday.
A few strong storms are possible Wednesday along and south of
Interstate 70, with additional strong thunderstorms possible late
Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but spotters are encouraged to
report rainfall amounts.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Mar 3, 6:32 PM EST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
632 PM EST Tue Mar 3 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     Hail             1 N Bainbridge          39.78N 86.81W
03/03/2026  M0.70 Inch       Putnam             IN   Emergency Mngr

&&

BH
Special weather statement, Mar 3, 7:05 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
705 PM EST Tue Mar 3 2026

INZ047-048-056-040030-
Shelby IN-Hancock IN-Marion IN-
705 PM EST Tue Mar 3 2026

...A strong thunderstorm will impact portions of southwestern
Hancock, northwestern Shelby and southeastern Marion Counties through
730 PM EST...

At 705 PM EST, Doppler radar was tracking a strong thunderstorm near
Speedway, or near Indianapolis, moving east at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Indianapolis, Beech Grove, Southport, New Palestine, Homecroft, and
Monument Circle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3961 8583 3963 8595 3964 8595 3964 8600
      3968 8622 3977 8622 3976 8582
TIME...MOT...LOC 0005Z 275DEG 41KT 3972 8621

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

ME
Local storm report, Mar 3, 7:15 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
715 PM EST Tue Mar 3 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Hail             2 W Indianapolis Int'l  39.73N 86.33W
03/03/2026  E0.50 Inch       Hendricks          IN   Public

            Report from mPING: Half-inch (0.50 in.).

&&

BH
Local storm report, Mar 3, 7:17 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
717 PM EST Tue Mar 3 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Hail             4 NNW Homecroft         39.72N 86.16W
03/03/2026  E0.70 Inch       Marion             IN   Trained Spotter

&&

BH
Local storm report, Mar 3, 7:32 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
732 PM EST Tue Mar 3 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Hail             2 NE Indianapolis Int'l 39.75N 86.27W
03/03/2026  E0.50 Inch       Marion             IN   Public

            Report from mPING: Half-inch (0.50 in.).

&&

BH
Local storm report, Mar 3, 7:38 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
738 PM EST Tue Mar 3 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Hail             1 SW Avon               39.75N 86.40W
03/03/2026  M1.00 Inch       Hendricks          IN   Public

&&

BH

The radar

The Indianapolis radar (KIND), 11 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Hendricks

When
March 3, 7:38 PM EST
Where
Hendricks County, 1.38 mi S of Avon
Measured
1 in hail
Reported by
Public
Coordinates
39.750, -86.400

A large volume of hail which covered the roadways.

Flood, Johnson

When
March 3, 9:01 PM EST to 11:01 PM EST
Where
Johnson County, 1.27 mi WSW of New Whiteland to 1.41 mi S of New Whiteland
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
39.541, -86.121

Standing water caused vehicles to become stranded on roads with at least one road closed by the high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2026Every state in 2026This day in weather historyWarnings in Indiana, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1316492, 1316494.